Winter Weather, Jefferson
- When
- February 1, 12:00 AM CST to February 2, 6:00 AM CST
- Where
- Jefferson forecast zone
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A strengthening low pressure system tracked northeast from the southern Plains, passing across the Lower Ohio Valley. On the north and west side of the low pressure track, a period of freezing rain caused hazardous conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strengthening low pressure system tracked northeast from the southern Plains, passing across the Lower Ohio Valley. On the north and west side of the low pressure track, a period of freezing rain caused hazardous conditions. Up to one-half inch of icing occurred north and west of a line from Mount Vernon to Pinckneyville. This icing was mostly on elevated surfaces, including trees and power lines. Isolated power outages were reported along the western border of Perry County. Most schools were closed in northern Jefferson County. Around one-tenth inch of ice glazed elevated surfaces further southeast, including the cities of Mount Vernon and Pinckneyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1040 PM CST MON JAN 31 2011
.UPDATE...
UPDATED TO REFLECT NEWLY ISSUED WINTER STORM WARNING. LATEST
INDICATIONS ARE THAT THE SFC FREEZING LINE MAY SAG A TAD FARTHER
SOUTH THAN PREVIOUSLY EXPECTED...SO WAYNE...JEFFERSON...AND PERRY
COUNTIES WILL LIKELY SEE GREATER THAN ONE QUARTER INCH OF ICE
ACCUMULATION BY TUESDAY AFTERNOON SO ISSUED A WINTER STORM WARNING
FOR ICE FOR THOSE THREE COUNTIES. ..JP..
&&
.DISCUSSION...SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THE MAIN ISSUE WITH THE FORECAST...WHAT TO DO WITH THE WINTER
STORM WATCH. THE CRITICAL ASPECT TO OUR SENSIBLE WEATHER DEPICTION
IS WHERE THE 32F LINE WILL SET UP LATE TONIGHT THROUGH TUESDAY. A
CONSENSUS OF THE 09Z/15Z SREF...00Z/12Z GFS AND 00Z/12Z ECMWF
SOLUTIONS SUGGESTS THAT THE 32F LINE WILL BARELY CREEP INTO THE
CWFA TUE...THEN INFILTRATE FROM THE WEST TUESDAY EVENING. THE
WRF/NAM IS SOME 3 TO 5 DEGREES COLDER. WE SIDED STRONGLY TOWARD
CONSENSUS...WITH LITTLE WEIGHT GIVEN TO THE NAM...GIVEN THE
NEGATIVE TILT ASPECT...GOOD LOW LEVEL WAA ADVECTION...AND
RESULTANT POTENTIAL PRECIP DRAG FROM ABOVE WHICH COULD LIFT TEMPS
A COUPLE OF DEGREES DESPITE NE SURFACE WINDS. THE SURFACE LOW
TRACK SEEMS TO HAVE STABILIZED...LIFTING NORTH RIGHT ACROSS THE
MIDDLE OF OUR CWFA.
SO...WENT WITH A WINTER WEATHER ADVISORY FOR AFTER MIDNIGHT TONIGHT
THROUGH TUESDAY NIGHT...NORTH AND WEST OF A LINE FROM DONIPHAN MO TO
CARBONDALE IL TO PIKE COUNTY INDIANA. THIS IS THE REGION WHERE SUB
32F TEMPS IS MOST LIKELY DURING RAIN...AND WHERE SOME WRAP AROUND
SNOW MAY REACH AROUND AN INCH OR SO TUESDAY NIGHT. KEPT THE SNOW
TEMPERED A TAD SINCE WE GET DRY SLOTTED.
THERE IS A CHANCE...SHOULD THE COLD AIR INVADE FASTER THAN FORECAST
TUESDAY EVENING...AND CHANGE THE PRECIPITATION OVER MORE
QUICKLY...THAT AN ADVISORY COULD BE EXPANDED OVER MORE OF THE REGION.
GIVEN THAT IS A THIRD PERIOD FORECAST...WE CAN REVISIT THIS.
WITH THE SURFACE LOW FORECAST TO TRACK RIGHT ACROSS THE FA TUESDAY...
WINDS WILL REALLY CRANK UP BY LATE TUESDAY INTO TUESDAY NIGHT. A WIND
ADVISORY MAY HAVE TO BE ISSUED IN TIME AS WELL. BUT AGAIN THIS IS
A THIRD PERIOD ITEM AT THIS TIME. ALSO...THE MODELS SHOW VERY
IMPRESSIVE WIND FIELDS NOSING INTO WEST KENTUCKY TUESDAY AFTERNOON AND
EVENING JUST EAST OF THE SURFACE LOW TRACK...ALONG WITH A SHORT WINDOW
OF LIMITED INSTABILITY. AM NOT GOING TO PLAY UP SEVERE STORM POTENTIAL
YET. BUT THIS IS SOMETHING TO MONITOR...IF THE MODELS ARE NOT
AGGRESSIVE ENOUGH ADVECTING IN DECENT WARM SECTOR AIR INTO WEST
KENTUCKY.
CHANCE OF SNOW WEDNESDAY WILL TAPER OFF FROM SOUTH TO NORTH IN
THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEM. IT WILL BE MUCH
COLDER AND STILL BREEZY WEDNESDAY. WIND CHILL TEMPERATURES TUESDAY
NIGHT THROUGH WEDNESDAY WILL BE IN THE SINGLE DIGITS AND TEENS.
.NOLES..
LONG TERM /THURSDAY THROUGH TUESDAY/
IN THE STORMS WAKE THURSDAY...MODELS AGREE FRIGID CONDITIONS WILL BE
THE RULE. WITH MOST LOCATIONS NOT GOING ABOVE FREEZING UNTIL LATE
FRIDAY AND EVEN INTO SATURDAY OVER THE NORTHWEST. WE WILL BEGIN A
SLOW WARM UP AHEAD OF THE NEXT STORM SYSTEM. BY LATE IN THE WEEKEND
TEMPS SHOULD BE NEAR NORMAL. OTHERWISE VERY QUIET UNTIL MONDAY WHEN
ANOTHER STORM SYSTEM IS PROGGED TO MOVE THROUGH THE AREA WITH A RAIN
SNOW MIXTURE EXPECTED AT THIS TIME.
.KH..
&&
.AVIATION...
A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL STRENGTHEN AS IT PIVOTS
EAST TOWARDS THE FORECAST AREA TONIGHT AND TUESDAY. AS THE STORM
APPROACHES...CEILINGS AND VISIBILITIES WILL CONTINUE TO DETERIORATE
TO IFR AND LIFR OVERNIGHT INTO TUESDAY MORNING AS LIGHT RAIN BECOMES
MORE WIDESPREAD. THE PRECIPITATION SHOULD REMAIN IN LIQUID FORM AT
OUR IMMEDIATE FORECAST TERMINALS ON TUESDAY...ALTHOUGH SUB-FREEZING
TEMPERATURES WILL NOT BE FAR AWAY. A SHARPENING QUASI-STATIONARY
FRONTAL BOUNDARY MEANDERING NEAR THE VICINITY OF THE OHIO RIVER WILL
RESULT IN HIGHLY VARIABLE WINDS THROUGH TUESDAY. AS THE LOW
APPROACHES TUESDAY AFTERNOON...WINDS WILL BECOME STRONG AND GUSTY. A
PERIOD OF THUNDERSTORMS ALSO APPEARS POSSIBLE LATE TUESDAY AFTERNOON
INTO TUESDAY EVENING...WITH VERY STRONG SHIFTING WINDS EXPECTED AS
THE LOW MOVES THROUGH.
.RJP..
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
CARTER-PERRY MO-RIPLEY-WAYNE MO.
IL...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR JEFFERSON-
PERRY IL-WAYNE IL.
WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR EDWARDS-
FRANKLIN-HAMILTON-JACKSON-WABASH.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GIBSON-PIKE.
&&
RJP/JAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 346 PM CST MON JAN 31 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 346 PM CST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER ADVISORY AFTER MIDNIGHT FOR PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA FOR THE CHANCE OF FREEZING RAIN. REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER WEATHER ADVISORY TUESDAY AND TUESDAY NIGHT FOR PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA FOR BOTH FREEZING RAIN AND SNOW. REFER TO THE ADVISORY PRODUCT FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY EVENING. A FEW STRONG STORMS CANNOT BE RULED OUT ACROSS WEST KENTUCKY LATE TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. STRONG AND GUSTY WINDS SHOULD DEVELOP IN THE WAKE OF THE LOW PRESSURE SYSTEM TUESDAY AFTERNOON AND TUESDAY NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE ACROSS MUCH OF THE REGION TUESDAY. WIND CHILL TEMPERATURES IN THE SINGLE DIGITS AND TEENS ARE FORECAST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT IN ICE AND SNOW ACCUMULATIONS THROUGH THE DURATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 857 PM CST MON JAN 31 2011 ILZ075-076-080-010600- JEFFERSON-WAYNE IL-PERRY IL- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD... PINCKNEYVILLE 857 PM CST MON JAN 31 2011 ...MINOR ICE ACCUMULATIONS POSSIBLE OVER PARTS OF SOUTHERN ILLINOIS... SURFACE TEMPERATURES HAVE DIPPED SLIGHTLY TO NEAR THE FREEZING MARK IN THE PAST HOUR GENERALLY ALONG AND NORTHWEST OF A LINE FROM FAIRFIELD TO PINCKNEYVILLE ILLINOIS. ALTHOUGH PRECIPITATION WILL BE OFF AND ON THROUGH THE EVENING HOURS IN THESE AREAS...A LIGHT COAT OF ICE WILL BE POSSIBLE...ESPECIALLY ON ELEVATED SURFACES. PERSONS TRAVELLING THIS EVENING ACROSS THE SOUTHERN ILLINOIS COUNTIES OF WAYNE...JEFFERSON...AND PERRY SHOULD DO SO WITH EXTREME CAUTION...ESPECIALLY ON BRIDGES AND OVERPASSES. JP
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273137, 273138, 273140.